Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

August 7, 2017Mora County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 7, 2017, 8:47 PM MDT for Mora County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 8:47 PM MDT (02:47 UTC)
Expired
Aug 7, 2017, 9:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM

County Mora County, NM

The radar

The Cannon AFB radar (KFDX), 164 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS85 KABQ 080247
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
847 PM MDT MON AUG 7 2017
 
NMZ528-529-532-080330-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
847 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 930 PM MDT...

At 846 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wagon Mound, moving south at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound and Maes. 

This includes Interstate 25 between Mile Markers 379 and 391.
 
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3566 10439 3555 10469 3597 10484 3598 10483
      3602 10483 3607 10465
TIME...MOT...LOC 0246Z 338DEG 24KT 3598 10472 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 7, 5:49 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 5:49 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
549 PM MDT Mon Aug 7 2017

.AVIATION...
00Z TAF CYCLE
Band/line of convection across eastern NM will continue to redevelop
into the late night hours. Rain cooled air over eastern NM will push
westward through the canyons of the central mountain chain around
08/02Z with gusty east and southeast winds at KABQ and KSAF
respectively. Areas of upslope MVFR/IFR cigs will develop several
hours after sunset from the east slopes of the central mountain chain
east to the TX line. Gusty east and southwest winds will diminish
toward sunrise Tuesday with low clouds gradually dissipating across
the east during the late morning hours.

33

&&

.PREV DISCUSSION...310 PM MDT Mon Aug 7 2017...
.SYNOPSIS...
Strong to severe storms capable of producing locally heavy rainfall
and localized flash flooding will move across the Eastern Plains
overnight and impact locales such as Tucumcari, Clovis, Portales and
Roswell. Another round of storms is forecast Tuesday afternoon and
overnight, favoring the South Central Mountains and Northeast Plains.
Wednesday is looking like even more of a down day in terms of storm
coverage, with daytime temperatures at or above normal as high
pressure strengthens over the state. Look for an uptick in storm
coverage and intensity toward the end of the work week and into the
weekend as another backdoor front helps to replenish moisture.
Daytime temperatures will trend below normal over the weekend thanks
to additional cloud cover and rain cooling.

&&

.DISCUSSION...
24hr surface dewpoint changes values are up an average +3 degrees
across the east compared to yesterday at this time, which is
resulting in increased surface based instability. At the same time,
a backdoor cold front is making southwest progress across the
Eastern Plains and forcing convection along/near the boundary.
Storms that developed along the east slopes of the Central Mountain
Chain and adjacent Eastern Highlands are moving southeast and will
interact with this boundary and an increasingly buoyant atmosphere
to produce strong to severe storms with locally heavy rainfall and
the potential for localized flash flooding this evening and
overnight. Storm organization is possible across the Southeast
Plains later this evening as convection moving into the Pecos River
Valley link-up with the backdoor front. Maintained a locally heavy
rainfall mention in the forecast tonight across portions of the
Eastern Plains, with amounts between 2-3 inches possible.

Dry air aloft will continue to rotate around the upper high
circulation into western New Mexico Tuesday, limiting storm coverage
and intensity across the western half. More storms are forecast
Tuesday afternoon/evening across the eastern half, with the South
Central Mountains and Northeast Plains favored. Any severe storms
that develop late Tuesday will likely be over the Northeast Plains
where favorable instability and atmospheric shear will reside. Both
the latest GFS and NAM show convection persisting overnight Tuesday
into early Wednesday morning across the northeast, sustained by
healthy low level inflow of Gulf moisture.

Wednesday is still looking like a relative down day in terms of storm
coverage/intensity, as the upper high pumps-up over the state and dry
air overtakes much of central and northern New Mexico. Another
backdoor front will push into the Northeast Plains Wednesday night,
but there is some disagreement among the 12z model solutions in terms
of how far southwest it progresses which leads to some forecast
uncertainty in terms of storm coverage/placement on Thursday.

The upper high will relocate to over west Texas by Friday, allowing
moisture to flow around the circulation back into western New Mexico.
Look for a convective uptrend going into the weekend, especially
after another backdoor front gets in the mix Saturday night into
Sunday. Daytime temperatures will trend below normal over the weekend
thanks to added cloud cover and rain-cooling.

11

&&

.FIRE WEATHER...
Ridge of high pressure is centered south of NM. It will continue to
slowly build and move north through Wednesday. Yesterday's back door
front has delivered plenty of low level moisture across the east
today, and widespread showers and thunderstorms continue to increase
in coverage and intensity this afternoon over and east of the
central mountain chain. They will continue through this evening as
they move southeast, perhaps congealing into an MCS overnight across
the east central plains and Chaves County. A few of the storms
through this evening could be severe. The outflow boundaries from
the thunderstorms along the east side of the central mountains will
eventually spill into the Rio Grande Valley this evening with gusts
up to 40 mph.

Thunderstorm coverage should be less Tuesday through Wednesday as
the high pressure aloft strengthens a bit and moves over top of NM.
Temperatures will warm and humidities will lower significantly. The
bulk of the convection will again be in the eastern half of the
state.

Another gusty and moist back door cold front will push southward
into the eastern plains Wednesday night, but may wobble back and
forth Thursday through Saturday, before another, stronger back door
front drives south and west Saturday night. While all of this is
going on the high pressure center over NM will drift southeast,
allowing a direct surge of monsoon moisture to finally enter western
and northern NM starting Thursday and lasting into the weekend. A
significant short wave trough dropping southeast into NM over the
weekend will force the high back toward NM. But the moisture will
not be going anywhere and widespread convection is expected Thursday
into early next week.

Spotty high Haines values will be noted Wednesday in the northwest,
otherwise only moderate or lower values through the forecast period.
No widespread poor vent rates are forecast, but areas of poor rates
are forecast in the southwest and northeast Thursday, with somewhat
more coverage Friday through the weekend.

CHJ

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 7, 3:52 AM MDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
352 AM MDT Mon Aug 7 2017

NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
352 AM MDT Mon Aug 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms today in the area
from Clines Corners to Santa Rosa southward to Ruidoso and Roswell.
Storms will be capable of large hail and severe downburst winds.
There is a slight risk of excessive rainfall over most of eastern NM
as well with potential for locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a marginal risk of severe thunderstorms Tuesday over Colfax
and Union counties. Storms will be capable of large hail and severe
downburst winds. There is a slight risk of excessive rainfall over
most of eastern NM Tuesday with potential for locally heavy rainfall
and flash flooding.

A more significant moisture surge will attempt to impact a larger
area of NM Friday through Sunday. This pattern will enhance the
potential for torrential rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUYER

In the hours before

Special weather statement, Aug 7, 3:40 PM MDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT MON AUG 7 2017

NMZ533-072215-
Guadalupe County-
340 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY
UNTIL 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pastura, or 15 miles northeast of Vaughn, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pastura and Pintada.

This includes Interstate 40 between Mile Markers 256 and 263.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3469 10510 3485 10521 3505 10490 3481 10473
TIME...MOT...LOC 2140Z 297DEG 21KT 3480 10508

40
Special weather statement, Aug 7, 3:44 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
344 PM MDT MON AUG 7 2017

NMZ533-537-072215-
Guadalupe County-De Baca County-
344 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE BACA AND WEST
CENTRAL GUADALUPE COUNTIES UNTIL 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pastura, or 15 miles northeast of Vaughn, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pastura and Pintada.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3474 10518 3490 10508 3478 10468 3454 10483
TIME...MOT...LOC 2143Z 297DEG 21KT 3479 10506

40
Special weather statement, Aug 7, 7:03 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
703 PM MDT MON AUG 7 2017

NMZ538-080130-
Chaves County Plains-
703 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL
730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a cluster of thunderstorm
near and northwest of Elkins, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain and frequent and dangerous cloud to
ground lightning.

Locations impacted include...
Elkins.

Frequent dangerous cloud to ground lightning is occurring with this
cluster of storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3382 10456 3400 10398 3348 10374 3348 10437
TIME...MOT...LOC 0101Z 300DEG 22KT 3364 10411
Special weather statement, Aug 7, 8:18 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
818 PM MDT MON AUG 7 2017

NMZ515-528-080245-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
818 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA AND SOUTHERN COLFAX
COUNTIES UNTIL 845 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Wagon Mound, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 382 and 400.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3615 10494 3627 10476 3601 10445 3584 10472
TIME...MOT...LOC 0218Z 323DEG 22KT 3616 10480

33
Special weather statement, Aug 7, 8:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
847 PM MDT MON AUG 7 2017

NMZ528-529-532-080330-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
847 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 930 PM MDT...

At 846 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wagon Mound, moving south at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound and Maes.

This includes Interstate 25 between Mile Markers 379 and 391.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3566 10439 3555 10469 3597 10484 3598 10483
      3602 10483 3607 10465
TIME...MOT...LOC 0246Z 338DEG 24KT 3598 10472

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:10 PM MDTAreal Flood AdvisoryABQChaves110 min
Aug 7, 6:51 PM MDTAreal Flood AdvisoryABQChaves, De Baca114 min
Aug 7, 7:03 PM MDTSpecial Weather StatementABQChaves27 min
Aug 7, 8:18 PM MDTSpecial Weather StatementABQMora27 min
Aug 7, 9:02 PM MDTAreal Flood AdvisoryABQChaves118 min
Aug 8, 12:08 AM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 8, 12:58 PM MDTSpecial Weather StatementABQLos Alamos32 min
Aug 8, 1:53 PM MDTSpecial Weather StatementABQTorrance37 min
Aug 8, 2:21 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance39 min
Aug 8, 2:31 PM MDTSpecial Weather StatementABQTorrance29 min
Aug 8, 3:08 PM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 8, 3:18 PM MDTSpecial Weather StatementABQLincoln27 min
Aug 8, 3:33 PM MDTSevere Thunderstorm WarningABQColfax, Mora42 min
Aug 8, 3:55 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 8, 4:04 PM MDTSevere Thunderstorm WarningABQSan Miguel26 min
Aug 8, 4:12 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 8, 4:16 PM MDTSevere Thunderstorm WarningABQMora44 min
Aug 8, 4:31 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Aug 8, 4:42 PM MDTSpecial Weather StatementABQColfax18 min
Aug 8, 5:09 PM MDTSpecial Weather StatementABQUnion36 min
Aug 8, 5:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 8, 5:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Aug 8, 5:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance46 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.